Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

June 21, 2005Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2005, 6:05 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2005, 6:05 PM EDT (22:05 UTC)
Expired
Jun 21, 2005, 6:45 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 212205
SVRRNK
VAC089-690-212245-
/O.NEW.KRNK.SV.W.0049.050621T2205Z-050621T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STANLEYTOWN...OR ABOUT 2 MILES EAST OF
  BASSETT...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...

  STANLEYTOWN...
  COLLINSVILLE...
  FIELDALE...
  VILLA HEIGHTS...
  MARTINSVILLE CITY...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3674 7967 3682 7992 3679 8008 3655 8003
      3656 7971

$$

JDS
1 follow-up statement
000 
WWUS51 KRNK 212233
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT TUE JUN 21 2005

VAC089-690-212245-
/O.CON.KRNK.SV.W.0049.000000T0000Z-050621T2245Z/
MARTINSVILLE VA-HENRY VA-
634 PM EDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR HENRY
COUNTY AND MARTINSVILLE CITY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL IN AND 
AROUND THE MARTINSVILLE AREA. THESE STORMS WERE LOCATED JUST TO THE 
NORTH OF MARTINSVILLE CITY...MOVING SOUTHEAST AT 15 MPH. ANOTHER 
STORM WAS JUST SOUTHWEST OF MARTINSVILLE MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LEATHERWOOD...CHATMOSS...RIDGEWAY AND AXTON.

LAT...LON 3674 7967 3682 7992 3679 8008 3655 8003
      3656 7971

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:18 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 21, 2:18 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT TUE JUN 21 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

RADAR SHOWING SCTD CONVECTION FIRING ALONG THE BLUE RIDGE THIS AFTN
IN AXIS OF SLIGHTLY BETTER CAPES/LIS UNDER RESIDUAL 5H COLD POOL
LIFTING BACK NE ACROSS THE AREA ATTM. GIVEN ONLY WEAK SUPPORT WOULD
EXPECT BEST COVERAGE THRU LATE THIS AFTN WITH THEN A RAPID DECREASE
IN SHRA BY 00Z PER LOSS OF HEATING. THUS PLANNING TO CARRY JUST SLGT
CHC POPS THIS EVENING BEFORE SKIES CLEAR LATE ALLOWING FOR ADTNL
PATCHY FOG ESPCLY VALLEYS AND WHERE EARLIER RAIN OCCURRED. LOWS A
BIT WARMER THAN LAST NGT GIVEN SOME RISE IN DEWPTS OVRNGT.

NEXT S/W TROF RESPONSIBLE FOR KICKING OUT UPPER LOW WILL PROPEL
ANOTHER WEAK COLD FRONT THRU THE REGION FROM THE NW ON WED. MODELS
SHOW LOBE OF PREFRONTAL RH REACHING THE NW ZONES BY EARLY MORNING
BEFORE WEAKENING UPON SLIDING SE THRU DOWNSLOPISH TRAJ. EARLIER
TIMING OF FRONT SUGGESTS LESS CHC FOR DEEP AFTN CONVECTION SINCE
BEST MOISTURE/LIFT WILL BE TO THE SE AT MAX HEATING. NOSE OF UPPER
JET ZIPPING IN FROM THE NW ALSO SHOULD ALLOW FOR QUICK DRYING ALOFT
AS SEEN IN FCST RAOBS SO WILL HOLD AT CHC POPS...ESPCLY NW EARLY AND
ELSW MID MORNING INTO EARLY AFTN. OTRW GNRLY PC WITH A PERIOD OF OF
MOSTLY CLDYS AS BAND OF RH SLIDES ACROSS. LIKE TEMPS CLOSER TO
WARMER MAV WITH SOME SUN AND LITTLE 85H CHANGE UNDER GUSTY DOWNSLOPE
IN THE AFTN.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

WED NIGHT-THU NIGHT...

WILL SEE FRONT DEPARTING WED EVENING...AND KEEPING SLIGHT CHANCE
TSRA IN THE SERN FA. HI PRS DROPS IN FROM THE NORTH COOLING THINGS
SOMEWHAT. EASTERLY FLOW SETS UP THU-THU NIGHT...SO EXPECTING SOME
CU/SC DEVELOPMENT ESPECIALLY IN THE MTNS THU AFTN. THU
NIGHT...SOUNDINGS SHOW PRETTY DRY ATMOS...HOWEVER...WOULD NOT BE
SURPRISED THAT A THIN LAYER OF STRATUS FORMS IN THE MTNS/FOOTHILLS
SO KEEPING SKIES PCLDY FOR NOW.

(FRI-TUE)...

STILL LOOKING AT 5H RIDGE SETTING UP JUST OUR NORTH AND WEST. MODELS
LEANING TOWARD MAINLY DRY CONDITIONS. FLY IN THE OINTMENT IS
WEAKNESS DEVELOPING OFF THE SE COAST THIS WEEKEND AND WHAT IMPACT IT
MAY HAVE ON OUR LOCAL WX. FOR NOW LEANING WITH MAINLY DRY CONDITIONS
WITH SLIGHT CHANCE POPS SUN-MON...AS A PIECE OF ENERGY ROTATES IN
NW/N FLOW ACROSS THE MID ATLANTIC...WITH WEAK FRONT. APPEARS BULK OF
MOISTURE WITH ANY SE SYSTEM WILL BE SOUTH OF US.
&&

.AVIATION...

OUTSIDE OF DVLPG WRN ISOLD SHRA/TSRA...OVERALL VFR CONDITIONS
EXPECTED TO CONT THRU THIS EVENING. WILL INCLUDE VCNTY MENTION OR
TEMPO OF CONVECTION AT A FEW WRN TAF SITES EARLY ALONG WITH HIGH END
MVFR CIGS...BEFORE SKIES CLR AFTER SUNSET. COULD AGAIN BE SOME
VALLEY FOG PRODUCING MVFR/OCNL IFR VSBYS ESPCLY KLWB/KLYH AFTER
MIDNGT BEFORE CLOUDS AHEAD OF THE NEXT COLD FRONT ARRIVE LATE. THIS
BOUNDARY SHOULD PUSH A MID DECK INTO THE SE WVA TAF SITES BY 09Z
WITH PSBL MVFR CIGS PENDING AMOUNT OF SHRA BETWEEN 11-14Z.
ELSW...EXPECT SCTD CU/AC WELL AHEAD OF THE FRONT WITH A VCNTY SHRA
MENTION AT KROA MID MORNING WED OTRW VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH/WP/JH
Hazardous weather outlook, Jun 21, 5:39 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EDT TUE JUN 21 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-220930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
539 AM EDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JJ

In the hours before

Special weather statement, Jun 21, 4:17 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT TUE JUN 21 2005

NCZ003>006-019-020-VAZ032>035-043>047-058-059-212130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
417 PM EDT TUE JUN 21 2005

...ISOLATED SEVERE THUNDERSTORMS MOVING SOUTHEAST INTO THE
PIEDMONT...

SCATTERED THUNDERSTORMS ON THE EASTERN SLOPES OF THE BLUE RIDGE
WERE SLIDING SOUTHEAST INTO THE PIEDMONT LATE THIS AFTERNOON. A
COUPLE OF THESE STORMS HAVE PRODUCED HAIL AND STRONG WINDS IN
FRANKLIN...ROANOKE AND PATRICK COUNTIES.

THUNDERSTORM ACTIVITY WILL BE MOVING SOUTHEAST INTO THE LYNCHBURG
AREA BY 430 PM...AND POSSIBLY INTO THE MARTINSVILLE AND DANVILLE
AREAS BETWEEN 430 PM AND 500 PM. THESE STORMS WILL BE COMING FROM
THE NORTHWEST.

THE PUBLIC IS ENCOURAGED TO REPORT HAIL AND WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT
PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Jun 21, 4:34 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     ROCKY MOUNT             37.00N 79.88W
06/21/2005                   FRANKLIN           VA   TRAINED SPOTTER

            SEVERAL TREES DOWN.

&&

BS
Local storm report, Jun 21, 4:39 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             8 E ROCKY MOUNT         37.00N 79.74W
06/21/2005  0.88 INCH        FRANKLIN           VA   LAW ENFORCEMENT

&&

BS
Local storm report, Jun 21, 4:46 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             FIELDALE                36.70N 79.95W
06/21/2005  0.88 INCH        HENRY              VA   TRAINED SPOTTER

&&

BS
Special weather statement, Jun 21, 5:31 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT TUE JUN 21 2005

NCZ003>006-019-020-VAZ032-043-044-058-059-212245-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...STUART...MARTINSVILLE...DANVILLE...SOUTH BOSTON...
KEYSVILLE
531 PM EDT TUE JUN 21 2005

...ISOLATED SEVERE THUNDERSTORMS STILL AFFECTING FOOTHILLS AND
PIEDMONT OF VIRGINIA...

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ON THE EASTERN SLOPES
OF THE BLUE RIDGE LATE THIS AFTERNOON...AND MOVE OFF TO THE
SOUTHEAST. SOME OF THESE STORMS WERE BRIEFLY PRODUCING LARGE HAIL
AND DAMAGING WINDS. THE STRONGEST ACTIVITY THROUGH 630 PM WILL
LIKELY BE MOVING THROUGH SOUTHERN PITTSYLVANIA...CHARLOTTE AND
HALIFAX COUNTIES. ADDITIONAL ISOLATED STRONG ACTIVITY WILL BE
AFFECTING PORTIONS OF PATRICK...FRANKLIN AND HENRY COUNTIES
THROUGH 630 PM.

THE PUBLIC IS ENCOURAGED TO REPORT HAIL AND WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT
PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:59 PM EDTSevere Thunderstorm WarningRNKFranklin31 min
Jun 21, 4:19 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville42 min
Jun 21, 4:30 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.